Illinois, 2010

Damaging Wind in Illinois, July 7, 2010

July 7, 2010 · NWS LOT · 1 event in 1 county or zone

Strong to severe thunderstorms moved across parts of northern Illinois during the afternoon hours of July 7th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Strong to severe thunderstorms moved across parts of northern Illinois during the afternoon hours of July 7th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 7, 4:12 PM CST, 13 minutes earlier.

Area forecast discussion, Jul 7, 4:12 PM CST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
512 PM CDT WED JUL 7 2010

.DISCUSSION...
237 PM CDT

MAIN CONCERNS ARE HEAT REST OF THIS AFTERNOON AND THURSDAY...AND
THUNDERSTORM POTENTIAL FOR THE REST OF THIS AFTERNOON THROUGH
THURSDAY. MINIMAL SEVERE WEATHER THREAT...BUT HEAVY RAIN AND FLASH
FLOOD POTENTIAL EXISTS. A COUPLE QUIET DAYS THIS WEEKEND BEFORE
THUNDERSTORM THREAT RETURNS SUNDAY NIGHT AND MONDAY.

MOSTLY SUNNY SKIES HAVE ALLOWED TEMPERATURES TO SOAR TO NEAR OR A
COUPLE DEGREES ABOVE 90 THIS AFTERNOON. NOT QUITE AS HOT
ROCKFORD-DIXON AREAS DUE TO EXTENSIVE CLOUD COVER. DEW POINTS IN THE
LOWER TO MID 70S CREATING HEAT INDEX VALUES OF 95-100...BELOW HEAT
ADVISORY CRITERIA. THURSDAY SHOULD BE ANOTHER HOT HUMID DAY BUT MORE
CLOUD COVER AND WEAK COLD FRONT PASSING THROUGH AREA SHOULD BRING
TEMPERATURES AND HEAT INDEX DOWN A FEW DEGREES. THEREFORE NO HEAT
HEADLINES. HIGH HUMIDITY LEVELS AND LIGHT WINDS SHOULD HOLD
TEMPERATURES IN LOWER 70S MOST AREAS TONIGHT BUT A BIT WARMER IN
CHICAGO HEAT ISLAND.

WEAK SW FLOW CONTINUES ON BACKSIDE OF EAST COAST RIDGE AND AHEAD OF
NRN PLAINS TROF. WEAK SURFACE COLD FRONT FROM NW WI TO WRN IA
GRADUALLY SHIFTING EAST TONIGHT. HEAT AND HUMIDITY CREATING CAPE
VALUES OF AROUND 3000 J/KG OVER NRN IL AND NW IN THIS AFTERNOON. BUT
0-6 KM BULK SHEAR ONLY 15 KTS WILL PREVENT ANY ORGANIZED SEVERE
THREAT. ALTHOUGH LOW LEVEL LAPSE RATES ARE STEEP...MID LEVEL LAPSE
RATES NOT IMPRESSIVE. FREEZING LEVEL OF 15-16K FT AND WEAK SHEAR
WILL LIMIT HAIL THREAT. MID LEVEL DRY AIR COULD LEAD TO SOME
GUSTY...BUT GENERALLY NON SEVERE WINDS WITH A FEW STRONGER STORMS
THIS AFTERNOON...BUT NAM BUFR SOUNDINGS SHOW MID LEVELS MOISTENING
UP BY THIS EVENING. THEREFORE...THE ONLY REAL CONCERN IS HEAVY RAIN
AND FLASH FLOODING. SURFACE DEW POINTS IN THE LOWER 70S AND
PRECIPITABLE WATER VALUES OF 1.5 TO 2 INCHES THIS
AFTERNOON...INCREASING TO 2 TO 2.5 INCHES THURSDAY. MUCH OF NE IL
AND NW IN HAS HAD LITTLE OR NO RAIN THE PAST 10 DAYS...THUS A LITTLE
HESITANT TO ISSUE FLASH FLOOD THREAT AT THIS TIME...BUT WILL MENTION
HEAVY RAINFALL IN FORECAST.

TROF OVER THE NRN PLAINS WILL SHIFT EAST TONIGHT AND THURSDAY. BY
THURSDAY AFTN AND EVE THE WEAK COLD FRONT WILL PUSH THROUGH THE
FORECAST AREA...ENDING THE THUNDERSTORM THREAT. WNWLY FLOW WILL
BRING SLIGHTLY COOLER BUT SIGNIFICANTLY LESS HUMID AIR MASS INTO THE
REGION FOR FRIDAY THROUGH SUNDAY. AS SURFACE HIGH PUSHES SOUTHEAST
SUNDAY...NEXT WEAK TROF/FRONT WILL MOVE INTO THE WRN GREAT LAKES AND
PLAINS...AND WEAK RETURN FLOW WILL BRING INCREASE IN HUMIDITY LATE
SUNDAY AND MONDAY. WILL CONTINUE WITH CHANCE OF THUNDERSTORMS SUNDAY
NIGHT THROUGH MONDAY NIGHT...THEN DRYING OUT AGAIN FOR MID TO LATE
NEXT WEEK.

ALLSOPP

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 22Z...

COVERAGE AND DURATION OF TS AND SHRA ACTIVITY THROUGH THE EVENING HOURS.

SHEA

//DISCUSSION...UPDATED 18Z...

CU FIELD HAS RECENTLY DEVELOPED AND ALREADY OF MODERATE VERTICAL
EXTENT. WITH ADDITIONAL HEATING EXPECT TO SEE ADDITIONAL GROWTH
WITH SHRA AND ISOLD TS DEVELOPING BY MID AFTERNOON.

LAKE BREEZE HAS DEVELOPED BUT ONLY MAKING VERY SLOW PROGRESS
INLAND OVER FAR NE COOK CO...WITH A BETTER PUSH INLAND TO ABOUT
HALF WAY ACROSS LAKE CO AS OF NOW PER RADARS.

DECREASE IN CONVECTIVE ACTIVITY ANTICIPATED THIS EVE BOTH
DIURNALLY AND AS THE SHORT WAVE IN THE CENTRAL PLAINS EXTENDING E
TO NORTHERN MO AND SOUTHERN IA LIFTS NORTHEASTWARD AND ON TO THE
UPPER MIDWEST. A MORE GENERAL AREA OF RA AND EMBEDDED TS EXPECTED
TO SPREAD NE OVER THE LOCAL AREA OVERNIGHT AS THE MAIN SHORT WAVE
TROUGH OVER THE SOUTHERN HI PLAINS LATE THIS MORNING LIFTS TO
IA...NW IL AND SE WI BY 12Z THU.

THIS SHORT WAVE IS FORECAST TO MERGE WITH LONG WAVE TROUGH
PROGRESSING SLOWLY EASTWARD ACROSS CENTRAL CANADA AND N CENTRAL
U.S. AS THE SOUTHERN PORTION OF THIS TROUGH MOVES OVER THE UPPER
MS VALLEY OVERNIGHT AND THU MORNING THE SURFACE BOUNDARY THAT HAS
BEEN HUNG UP IN THE EASTERN DAKOTAS AND CENTRAL PLAINS WILL
FINALLY MOVE SE INTO THE AREA...AND EVENTUALLY PASS THROUGH
NORTHERN IL AND NW IN DURING THE DAY THU.

TRS

//ORD AND MDW CONFIDENCE...UPDATED 22Z...

MODERATE CONFIDENCE IN COVERAGE OF SHRA AND TS REMAINING PRIMARILY
SCATTERED THROUGH EARLY EVENING THEN DISSIPATING AS EVENING
PROGRESSES.

MODERATE CONFIDENCE IN TIMING/COVERAGE OF RA AND TS OVERNIGHT
INTO THU MORNING.

SHEA

//OUTLOOK FOR ORD/MDW FOR 06Z FRIDAY-12Z TUESDAY...UPDATED 18Z...

THURSDAY NIGHT...VFR. CHC SHRA...SLGT CHC TS.

FRIDAY...VFR. WX NIL.

SATURDAY...VFR. WX NIL.

SUNDAY...VFR. CHC TSRA LATE.

MONDAY...VFR. CHC TSRA.

TUESDAY...VFR. SLGT CHC TSRA.

TRS

&&

.MARINE...
230 PM CDT

LAKE MICHIGAN REMAINS CAUGHT BETWEEN HIGH PRESSURE BROAD HIGH
PRESSURE OVER THE EASTERN CONUS AND A QUASI STATIONARY TROUGH OF
LOW PRESSURE FROM THE UPPER MISSISSIPPI VALLEY THROUGH THE CENTRAL
PLAINS. THIS HAS THE LAKE UNDER A VERY WEAK PRESSURE GRADIENT WITH
GENERALLY LIGHT WINDS AND ONSHORE FLOW. THE TROUGH AND A WEAK COLD
FRONT WILL GRADUALLY CROSS THE LAKE LATE WEDNESDAY NIGHT AND
THURSDAY. THE FRONTAL PASSAGE WILL BE WEAK WITH WINDS SLOWLY
SHIFTING FROM SOUTHERLY TO NORTHWESTERLY AND THEN NORTHERLY. BROAD
HIGH PRESSURE WILL THEN BUILD IN OVER THE NORTHERN PLAINS...KEEPING
WINDS NORTHERLY THROUGH FRIDAY. HOWEVER...IN THE ABSENCE OF ANY
SIGNIFICANTLY COOLER AIR BEHIND THE FRONT...WINDS ARE ONLY
EXPECTED TO INCREASE TO ARND 10-15KT WITH GUSTS TO ARND 20KT. AS
THE PLAINS HIGH CONTINUES TO SLIDE SOUTH INTO THE LOWER
MISSISSIPPI VALLEY AND SERN CONUS...WINDS WILL RETURN BACK TO
SOUTHERLY LATE IN THE WEEKEND.

KREIN

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&
Hazardous weather outlook, Jul 7, 2:36 PM CST, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
336 PM CDT WED JUL 7 2010

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
082045-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
336 PM CDT WED JUL 7 2010 /436 PM EDT WED JUL 7 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED TO NUMEROUS THUNDERSTORMS...SOME MAY PRODUCE
    HEAVY RAINFALL OF 1 TO 2 INCHES IN AN HOUR OR LESS WHICH COULD
    LEAD TO LOCALIZED FLOODING
    WIND GUSTS TO 45 MPH

  AREAS AFFECTED AND TIMING:

  SCATTERED TO NUMEROUS THUNDERSTORMS ARE POSSIBLE THROUGHOUT
  NORTHERN ILLINOIS AND NORTHWEST INDIANA TONIGHT BUT ACTIVITY
  WILL BE MORE WIDESPREAD NORTHWEST OF A LINE FROM CHICAGO TO
  LASALLE.

  DISCUSSION:

  VERY MOIST SOUTHWESTERLY FLOW WILL CONTINUE THROUGH TONIGHT. A
  NEARLY STATIONARY FRONT FROM WESTERN WISCONSIN TO WESTERN IOWA
  LATE THIS AFTERNOON WILL MOVE SLOWLY EAST TO CENTRAL WISCONSIN
  AND EASTERN IOWA BY LATE TONIGHT. WEAK WIND SHEAR WILL NOT BE
  CONDUCIVE TO ORGANIZED SEVERE WEATHER. HOWEVER VERY WARM HUMID
  CONDITIONS IN THE LOWER ATMOSPHERE AND DRY AIR ALOFT MAY ALLOW A
  FEW STORMS TO PRODUCE STRONG DOWNDRAFTS AND GUSTY WINDS EARLY
  THIS EVENING. RELATIVELY HIGH FREEZING LEVELS AND WEAK WIND
  SHEAR WILL LIMIT HAIL POTENTIAL. THE VERY MOIST AIR MASS AND
  WEAK WINDS ALOFT WILL LEAD TO LOCALLY HEAVY RAINFALL. SLOW
  MOVING STORMS WITH HEAVY RAINFALL COULD PRODUCE LOCALIZED
  FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE LIKELY THURSDAY. HEAVY RAIN IS POSSIBLE...WHICH
COULD LEAD TO LOCALIZED FLOODING. THERE WILL BE A CHANCE OF
THUNDERSTORMS THURSDAY NIGHT...MAINLY SOUTH OF A LINE FROM
CHICAGO TO LASALLE.

THE NEXT CHANCE OF THUNDERSTORMS WILL BE SUNDAY NIGHT THROUGH
MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT...
HOWEVER SPOTTERS ARE ENCOURAGED TO REPORT HEAVY RAINFALL TOTALS
TO THE NATIONAL WEATHER SERVICE CHICAGO.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-082045-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
336 PM CDT WED JUL 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE LIKELY TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE LIKELY THURSDAY. THERE IS A CHANCE OF
THUNDERSTORMS THURSDAY NIGHT. THERE IS A CHANCE OF
THUNDERSTORMS AGAIN SUNDAY NIGHT THROUGH MONDAY NIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-082045-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
336 PM CDT WED JUL 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE LIKELY TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE LIKELY THURSDAY. THERE IS A CHANCE OF
THUNDERSTORMS THURSDAY NIGHT. THERE IS A CHANCE OF THUNDERSTORMS
AGAIN SUNDAY NIGHT THROUGH MONDAY NIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

ALLSOPP

In the hours before

Local storm report, Jul 7, 2:57 PM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
357 PM CDT WED JUL 07 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     HAIL             2 S DIXON               41.82N 89.48W
07/07/2010  E0.25 INCH       LEE                IL   EMERGENCY MNGR

            NEAR RTE 26 AND INTERSTATE 88.

&&

RATZER
Local storm report, Jul 7, 3:50 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
450 PM CDT WED JUL 07 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     HAIL             WILMINGTON              41.30N 88.16W
07/07/2010  E0.25 INCH       WILL               IL   TRAINED SPOTTER

&&

RATZER

The radar

The Chicago radar (KLOT), 29 km away, was scanning. The volume nearest the first event began at 22:25 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Will

When
July 7, 4:25 PM CST
Where
Will County, 1.8 mi NNE of Wilmington
Measured
54 kt (62 mph) measured gust
Reported by
RAWS
Coordinates
41.342, -88.131

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 249114.